People want to stop taking their prescription antidepressant and lithium medications for a number of reasons. It could be that they simply cannot stand the side effects. Maybe they would prefer to stop taking them and try a natural alternative. Or perhaps they don’t believe they need the medication any more (or feel they never really did). Unless a doctor has said otherwise, abruptly stopping any medication is not usually a good idea. Taking these steps should make it easier to go off your meds.
Talk to your doctor
It is vital that you discuss your plans to stop taking prescription medications with your doctor or other health professional. If you are unhappy with side effects, there may be ways to mitigate them that you don’t know about. Sometimes your doctor may know about the dangers of alternative medicines or some other reason that you should stick with your current regimen.
Know what to expect
Investigate the possible physical and psychological effects of stopping the medication. Most withdrawal symptoms are similar to those of depression or bipolar disorder: anxiety, irritability, headaches, upset stomach, and inability to sleep. You may also experience shaking and sweating. If these symptoms occur and are severe enough to concern you, call your doctor.
Talk to others close to you
Those people who spend the most time with you and know you well should also know about your plan to go off your meds. You need to be aware of how the reduction in medication is affecting you, but you may not be able to see the changes. Friends or family should have an idea of what behaviors indicate a potential problem, a recurrence of the disorder.
You also need their support if you stop taking meds. It is much easier to go off antidepressants if you have people you trust telling you that you are doing well, that you should keep up with your supplementary activities like exercise and socializing, or even that you may need to return to medication.
Many professionals suggest you step down off antidepressants and lithium gradually, preferably in thirds for 3-4 weeks at a time. If you are taking 600mg of lithium, then reduce the dosage to 400mg for 3-4 weeks. Then step down one more time, to 200mg for the same amount of time. The same idea applies to most other antidepressants.
If you have been on these medications for a number of years, you might need to take the process more slowly. The more abrupt the cessation, the more likely it is that withdrawal symptoms will occur, and the more likely it is a manic episode will be triggered in bipolar disorder.
Take care of yourself
Once you stop taking your meds entirely, take precautions to help prevent your initial symptoms from returning. Get regular exercise, eat well, and get plenty of sleep. Stay active in social circles, and try to find activities that give you enjoyment. Keeping a positive attitude may help keep you off prescription medication.
Daniel K. Hall-Flavin, M.D. “Antidepressant Withdrawal.” Mayoclinic.com.